Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS New Orleans, LA

March 6, 2003Ascension Parish, Iberville Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 6, 2003, 8:22 PM CST for Ascension Parish, Iberville Parish, Louisiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 8:22 PM CST (02:22 UTC)
Expired
Mar 6, 2003, 8:45 PM CST
In force
23 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Ascension Parish, LA, Iberville Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 070222
SVRNEW
LAC005-047-070245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
821 PM CST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASCENSION PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GONZALES
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 845 PM CST

* AT 819 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF WHITE CASTLE...OR ABOUT 15
  MILES SOUTH OF PLAQUEMINE...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CARVILLE AT 830 PM CST
   GEISMER AT 835 PM CST
   GONZALES...SORRENTO...PRAIRIEVILLE AT 840 PM CST

THIS IS A DANGEROUS STORM WITH LARGE HAIL TO THE SIZE OF GOLFBALLS.
STAY INDOORS AWAY FROM WINDOWS. TO CLARIFY...THIS IS A NEW STORM AND 
A NEW SEVERE THUNDERSTORM WARNING...NOT TO BE CONFUSED WITH STORMS 
FROM EARLIER THIS EVENING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3005 9121 3011 9132 3034 9092 3022 9074
          3009 9100

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 4:30 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Mar 6, 4:30 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
430 PM CST THU MAR 6 2003

FYI FOR SURROUNDING OFFICES AND MEDIA...GOLFBALL HAIL REPORTED IN
ASCENSION PARISH WITH 54 MAX VIL AND 39KFT TOP. VIL DENSITY4.1.
THE THREAT WILL BE WITH US FOR AWHILE AS AIRMASS ABOVE 3KFT IS VERY
UNSTABLE WITH STRONG VERTICAL VEERING AND 100+KT JET STREAK MOVING
ACROSS. HEAVY RAIN AND COLD AIR FUNNELS ALSO A CONCERN. BELIEVE 3000
FT STABLE LAYER WILL PRECLUDE WIND GUSTS AND TORNADOES BUT WILL
WATCH CLOSELY AS SEVERAL MESOS ARE NOTED ALOFT.
24

...PREVIOUS DISCUSSION...
THE FRONT ACROSS SOUTHEAST LOUISIANA JUST SOUTH OF LAKE
PONTCHARTRAIN IS EXPECTED TO MOVE SOUTH TO NEAR THE MOUTH OF THE
MISSISSIPPI RIVER AND BECOME NEARLY STATIONARY. MODELS INDICATE THE
AIATMOSPHERE WILL REMAIN WET THROUGH TONIGHT BEFORE BEGINNING TO DRY
OUT FRIDAY MORNING. UPPER TROF OVER WEST TEXAS WILL MOVE EAST AND
WEAKEN AS IT APPROACHES THE MISSISSIPPI RIVER. DYNAMICS ASSOCIATED
WITH THIS SYSTEM WILL BE WEAK AS IT CROSSES THE AREA. THE JET IS
EXPECTED TO REMAIN NORTH OF OF THE AREA. SURFACE WINDS WILL BE
NORTHEASTERLY THROUGH SATURDAY THEN BECOMING SOUTHEAST ON SUNDAY.
PRECIPITATION COULD LINGER INTO THE EARLY HOURS FRIDAY MORNING
ESPECIALLY SOUTH OF LAKE PONTCHARTRAIN BEFORE ENDING. COOLER AIR
BEHIND THE FRONT IS SPREADING INTO THE AREA. SHOULD SEE TEMPERATURES
WARMING AGAIN ON FRIDAY. NEXT FRONT MOVES THROUGH THE AREA LATE
TUESDAY AND EARLY WEDNESDAY.

MCB 49/73/50/77 6100
BTR 50/73/50/78 6100
MSY 57/70/55/76 7200
GPT 56/68/52/73 8300

.NEW...NONE.
LA...NONE.
MS...NONE.

23
Hazardous weather outlook, Mar 6, 11:00 AM CST, 9 hours 22 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EXTREME SOUTH MISSISSIPPI AND SOUTHEAST LOUISIANA DURING THE LATE
AFTERNOON AND EVENING HOURS WITH A FEW THUNDERSTORMS POSSIBLY
LINGERING DURING OVERNIGHT. A SLOW MOVING COLD FRONT AND A SERIES OF
UPPER LEVEL DISTURBANCES WILL AID IN THE DEVELOPMENT OF
THUNDERSTORMS. THE MAIN THREAT FROM THUNDERSTORMS WILL BE BRIEF
HEAVY RAIN AND OCCASIONAL LIGHTNING. SEVERE THUNDERSTORMS ARE NOT
EXPECTED THROUGH TONIGHT.

RIVER FLOODING...
SEVERAL RIVERS REMAIN IN HIGH FLOW OR IN FLOOD. REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY MORNING
ACROSS EXTREME SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI. NO
HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

23

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:09 PM CSTSevere Thunderstorm WarningLIXAscension21 min
Mar 6, 6:26 PM CSTSevere Thunderstorm WarningLIXLivingston, Tangipahoa34 min
Mar 6, 6:55 PM CSTSevere Thunderstorm WarningLIXSaint Tammany20 min
Mar 6, 8:44 PM CSTSevere Thunderstorm WarningLIXAscension, Livingston31 min
Mar 7, 4:25 AM CSTSpecial Marine WarningLIX65 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.